TITLE

Schizophrenia: Optimal therapy with second-generation antipsychotic agents

AUTHOR(S)
Patel, Krina H.; Hlavinka, Peter F.
PUB. DATE
November 2007
SOURCE
Pharmacy Today;Nov2007, Vol. 13 Issue 11, Special section p73
SOURCE TYPE
Periodical
DOC. TYPE
Article
ABSTRACT
Objective: To describe symptoms of schizophrenia and present current concepts about optimal use of second-generation, or atypical, antipsychotic agents (SGAs) in its treatment, Data sources: Conducted manually by the authors. Study selection: Not applicable. Data extraction: Not applicable. Data synthesis: Through a variety of positive, negative, cognitive, and mood symptoms, schizophrenia can have a dramatic impact on the patient's life. While quite treatable with medications, schizophrenia is associated with considerable nonadherence, and this is an area of emphasis for pharmacists. SGAs have emerged as first-line treatments for schizophrenia, being favored over first-generation agents because of fewer and less severe adverse effects. However, the SGAs are associated with new-onset metabolic syndrome, including detrimental increases in weight, serum cholesterol, glucose levels, waist circumference, and blood pressure. While psychiatric stabilization is the first priority in patients with schizophrenia, metabolic changes during SGA therapy require monitoring and management, as their long-term sequelae are serious. Changing to an SGA with lower potential for adverse metabolic effects is one option, as is encouraging a healthy diet and exercise program. Some studies show that metformin and topiramate have potential for managing metabolic syndrome in patients taking SGAs. Conclusion: Pharmacists need to take a proactive approach in monitoring patients taking SGAs for schizophrenia and other psychiatric conditions for adherence to and persistence with prescribed therapy and for adverse metabolic effects. Medication changes, along with other options, may need to be considered in order to adequately manage adverse effects.
ACCESSION #
27584232

 

Related Articles

  • Thorough case history crucial when prescribing orals. Hua, Len V. // Primary Care Optometry News;Jul2013, Vol. 18 Issue 7, p8 

    The article discusses the results of a study which showed drug-drug interaction happens when the effects of one drug are altered by another drug resulting to adverse drug reactions (ADR).

  • Ibuprofen/levothyroxine sodium.  // Reactions Weekly;Sep2015, Vol. 1568 Issue 1, p154 

    The article presents a case study of a 43-year-old female patient who developed hyperthyroidism and gastrointestinal side effects during treatment with levothyroxine sodium and ibuprofen.

  • Ibuprofen/codeine phosphate abuse.  // Reactions Weekly;Sep2015, Vol. 1568 Issue 1, p153 

    The article presents a case study of a 47-year-old female patient who developed small bowel diaphragm disease, iron deficiency anaemia and addiction following ibuprofen/codeine phosphate abuse.

  • General anaesthetics.  // Reactions Weekly;Sep2015, Vol. 1568 Issue 1, p142 

    The article presents a case study of a 28-year-old male patient who developed severe and persistent hypotension following administration of fentanyl, lidocaine, midazolam, propofol and suxamethonium chloride.

  • Fatal hepatic infarction: case report.  // Reactions Weekly;10/22/2016, Vol. 1624 Issue 1, p12 

    The article presents a case study of a 60-year-old female patient who developed fatal hepatic infarction while receiving fluorouracil, gemcitabine, capecitabine and cisplatin.

  • Various toxicities: case report.  // Reactions Weekly;10/22/2016, Vol. 1624 Issue 1, p18 

    The article presents a case study of a 45-year-old male patient who developed nausea, oral mucositis, loss of appetite, prolonged neutropenia, thrombocytopenia, transaminases increase, gastroenteritis and diarrhoea, during co-administration of ciclosporin and vinflunine.

  • Bronchiectasis: case report.  // Reactions Weekly;10/22/2016, Vol. 1624 Issue 1, p37 

    The article presents a case study of a patient who developed bronchiectasis while receiving prednisone, tacrolimus and mycophenolate mofetil.

  • Pseudo-porphyria cutanea tarda through photosensitivity (photo-toxic mechanism): case report.  // Reactions Weekly;10/22/2016, Vol. 1624 Issue 1, p41 

    The article presents a case study of a 61-year-old man who developed pseudo-porphyria cutanea tarda through photosensitivity during treatment with ribavirin, simeprevir and sofosbuvir.

  • Recent Advancement in Oral Mucoadhesive Drug Delivery System. Chaudhari, S. R.; Mehta, N. K.; Harsulkar, A. A. // International Journal of PharmTech Research;Apr-Jun2012, Vol. 4 Issue 2, p815 

    The current article focuses on the principles of mucoadhesive drug delivery systems based on adhesion to biological surfaces that are covered by mucus. The present review will explain the success achieved with the bioadhesive formulation as adhesion of bioadhesive drug delivery devices to...

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics